Louisiana, 2008Flash Flooding in Louisiana, August 19, 2008
August 19, 2008 · NWS SHV · 2 events in 1 county or zone
An upper level low pressure system centered across the southern plains became nearly stationary through the week of August 19th. This setup allowed for deep tropical moisture to advance northward from the Gulf of Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system centered across the southern plains became nearly stationary through the week of August 19th. This setup allowed for deep tropical moisture to advance northward from the Gulf of Mexico. Small perturbations rounded the back side of this feature and resulted in deep lift needed for widespread showers and thunderstorms across portions of the region. The result was some flooding reports where thunderstorm activity trained over the same general area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 19, 2:23 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 19, 2:23 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
323 PM CDT TUE AUG 19 2008
.DISCUSSION...
SHOWERS WITH EMBEDDED TSTMS CONTINUE TO DEVELOP AND MOVE NORTH
ACROSS MUCH THE CWA THIS AFTERNOON. THIS TREND SHOULD CONTINUE
TONIGHT...AS 15 TO 20 KT LOW LEVEL WINDS CONTINUE TO PUMP MOISTURE
INTO THE REGION. WILL KEEP LIKELY TO CONDITIONAL POPS IN FORECAST
NEXT FEW DAYS AS UPPER LOW LINGERS NEAR THE TX/OK BORDER ALONG THE
RED RIVER. EVEN WITH FAIRLY COOL SURFACE TEMPS...ENOUGH ISENTROPIC
LIFT WILL BE GENERATED IN AN VERY MOIST ATMOSPHERE WITH PLENTY
UPPER LEVEL DIVERGENCE TO KEEP HEAVY RAIN IN THE AREA. SINCE THIS
EVENT IS GOING BE AT LEAST 36 HOURS IN DURATION BEFORE THE LOW
BEGINS TO OPEN AND LIFT NORTHEAST... WILL ISSUE AN AREA FLOOD
WATCH...VERSUS A FLASH FLOOD WATCH. LOCALIZED AREAS MAY RECEIVE
FLASH FLOODING OFF AND ON THROUGHOUT THE PERIOD... BUT CONTINUED
RAINFALL WILL ALSO RESULT IN SMALLER STREAMS AND RIVERS BECOMING
BANK FULL OVER TIME. THE LOW WILL EVENTUALLY BECOME AN OPEN WAVE...
BUT WILL STILL REMAIN IN POSITION TO BRING RAIN TO AT LEAST THE
EASTERN HALF OF THE AREA THROUGH FRIDAY NIGHT. RIDGE BEGINS TO
STRENGTHEN BY SUNDAY OVER THE SOUTHERN ROCKIES...SO THIS SHOULD
ACT TO DECREASE RAIN CHANCES TO ISOLATED.
DAYTIME TEMPERATURES WILL REMAIN WELL BELOW NORMAL NEXT COUPLE
WITH THE CLOUDY AND RAINY CONDITIONS. WARMING TRENDS BEGINS BY THE
WEEKEND...AS THE AREA COMES UNDER THE INFLUENCE OF HIGH PRESSURE
ALOFT.
&&
.AVIATION...
MORE LIGHTNING BEING OBSERVED THIS AFTERNOON...MAINLY ACROSS THE
EASTERN SECTIONS OF THE CWA. HOWEVER THE LARGEST AREAS OF RAIN
CONTINUE IN EAST TEXAS. FLIGHT OPERATIONS WILL CONTINUE TO BE
AFFECTED BY RAIN INTO THE EVENING HOURS AND OVERNIGHT...AS IFR AND
MVFR FLIGHT CATEGORIES WILL CONTINUE. ISOLATED TSRA MAY MOVE INTO
THE ELD AND MLU TERMINALS...BUT MAINLY RAIN AND SHOWERS IS
EXPECTED ELSEWHERE. VSBYS AND CEILINGS WILL CONTINUE TO VARY...SO
OCCASIONAL AMENDMENTS WILL CONTINUE. /11/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 70 82 71 85 71 / 80 70 50 50 30
MLU 70 83 70 86 71 / 90 70 70 50 40
DEQ 67 81 68 84 68 / 80 90 60 50 30
TXK 66 81 69 84 72 / 80 80 60 50 30
ELD 68 81 69 84 70 / 90 80 70 50 40
TYR 70 82 70 87 72 / 70 80 40 40 30
GGG 70 82 70 86 71 / 80 80 40 50 30
LFK 71 84 71 88 71 / 70 90 40 50 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE WEDNESDAY
NIGHT FOR THE FOLLOWING ZONES: ARZ050-051-059>061-070>073.
LA...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE WEDNESDAY
NIGHT FOR THE FOLLOWING ZONES: LAZ001>006-010>014-017>022.
OK...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE WEDNESDAY
NIGHT FOR THE FOLLOWING ZONES: OKZ077.
TX...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE WEDNESDAY
NIGHT FOR THE FOLLOWING ZONES:
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
14/11Hazardous weather outlook, Aug 19, 11:00 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE AUG 19 2008
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-201100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT TUE AUG 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL ARE EXPECTED ACROSS THE ENTIRE FOUR
STATE REGION THROUGH TONIGHT. THE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...HOWEVER CONTINUOUS...BUT LOCALIZED...HEAVY RAINFALL MAY
RESULT IN FLASH FLOODING. PONDING OF WATER ON AREA ROADWAYS AND LOW
LYING AREAS IS EXPECTED AREA WIDE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE POSSIBILITY OF HEAVY RAINFALL WILL CONTINUE THROUGH
WEDNESDAY...AS A SLOW MOVING UPPER LEVEL LOW MOVES TOWARD THE
AREA. A WIDESPREAD 2 TO 4 INCHES OF RAIN WILL BE POSSIBLE BEFORE
ENDING...WHICH MAY RESULT IN SOME LOCALIZED FLOODING. LATER
FORECASTS WILL BETTER PINPOINT THE AREA AT GREATEST RISK FOR FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SUPPORT FROM STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...MAY BE USEFUL IN THE EVENT
FLASH FLOODING OCCURS.
In the hours before
Local storm report, Aug 19, 12:00 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
100 PM CDT TUE AUG 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM FLASH FLOOD EL DORADO 33.22N 92.66W
08/19/2008 UNION AR LAW ENFORCEMENT
EL DORADO P.D. REPORTS SEVERAL ROADS ACROSS THE CITY
UNDER 8 TO 12 INCHES OF WATER. WATER IS ENTERING PARKED
CARS IN SOME AREAS.
&&
18Flash Flood, Ouachita
- When
- August 19, 3:30 PM CST to 5:15 PM CST
- Where
- Ouachita County, 2.3 mi NW of Wilds to 1.98 mi NW of Wilds
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.454, -92.207
Guyton Road was flooded southwest of Brownsville-Bawcom, Louisiana.
Flash Flood, Ouachita
- When
- August 19, 3:30 PM CST to 5:15 PM CST
- Where
- Ouachita County, 0.97 mi SW of Kiroli Woods to 0.79 mi N of Claiborne
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.541, -92.182
Flash flooding resulted in the closure of Mizell Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and High Surf in Florida, August 19 to 22, 20082 deaths · $580,000 · 9 events
- Flooding in Florida, August 19, 20081 injured · $92 million · 4 events
- Flash Flooding in Florida, August 19 to 21, 2008$83 million · 3 events
- Tornado in Florida, August 19, 20082 injured · $420,000 · EF1 · 1 event
- Tropical Storm in Florida, August 19 to 22, 2008$470,000 · 10 events
- Flash Flooding and Flood in Texas, August 19 to 21, 2008$144,000 · 52 kt wind · 16 events
- Flash Flood in Arkansas, August 19, 2008$250,000 · 1 event
- Hail and Damaging Winds in Massachusetts, August 19, 2008$83,000 · 1.75 in hail · 17 events
- Tornado in Florida, August 19, 2008$20,000 · EF0 · 1 event
- Drought in Virginia, August 19 to 31, 200810 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 19, 2008$2,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Montana, August 19, 200861 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132015, 132016.